Free access
Proceedings of the Twenty-Eighth Annual ACM-SIAM Symposium on Discrete Algorithms

Distributed Degree Splitting, Edge Coloring, and Orientations


We study a family of closely-related distributed graph problems, which we call degree splitting, where roughly speaking the objective is to partition (or orient) the edges such that each node's degree is split almost uniformly. Our findings lead to answers for a number of problems, a sampling of which includes:
We present a poly log n round deterministic algorithm for (2Δ – 1)•(1+o(1))-edge-coloring, where Δ denotes the maximum degree. Modulo the 1 + o(1) factor, this settles one of the long-standing open problems of the area from the 1990's (see e.g. Panconesi and Srinivasan [PODC'92]). Indeed, a weaker requirement of (2Δ – 1) · poly log Δ-edge- coloring in poly log n rounds was asked for in the 4th open question in the Distributed Graph Coloring book by Barenboim and Elkin.
We show that sinkless orientation—i.e., orienting edges such that each node has at least one outgoing edge—on Δ-regular graphs can be solved in O(logA log n) rounds randomized and in O(logA n) rounds deterministically. These prove the corresponding lower bounds by Brandt et al. [STOC'16] and Chang, Kopelowitz, and Pettie [FOCS'16] to be tight. Moreover, these show that sinkless orientation exhibits an exponential separation between its randomized and deterministic complexities, akin to the results of Chang et al. for Δ-coloring Δ- regular trees.
We present a randomized O (log4 n) round algorithm for orienting a-arboricity graphs with maximum out-degree a(1 + ∊). This can be also turned into a decomposition into a(1 + ∊) forests when a = 0(logn) and into a(1 + ∊) pseduo-forests when a = o(log n). Obtaining an efficient distributed decomposition into less than 2a forests was stated as the 10th open problem in the book by Barenboim and Elkin.

Formats available

You can view the full content in the following formats:

Information & Authors


Published In

cover image Proceedings
Proceedings of the Twenty-Eighth Annual ACM-SIAM Symposium on Discrete Algorithms
Pages: 2505 - 2523
Editor: Philip N. Klein, Brown University, Providence, Rhode Island, USA
ISBN (Online): 978-1-61197-478-2


Published online: 4 January 2017




This research was supported by NSF Award Numbers CCF-1461559, CCF-0939370, CCF-1217506, and NSF BIO-1455983. Furthermore, the first author was also supported in part by a Simons award (no. 318723).

Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

There are no citations for this item

View Options

View options


View PDF

Get Access







Copy the content Link

Share with email

Email a colleague

Share on social media

On May 28, 2024, our site will enter Read Only mode for a limited time in order to complete a platform upgrade. As a result, the following functions will be temporarily unavailable: registering new user accounts, any updates to existing user accounts, access token activations, and shopping cart transactions. Contact [email protected] with any questions.